The following are excerpts from the newsletter
March 9, 2006
A ‘code bug’ with Abacus™ TPN Calculation Software used with Baxa Compounder generates an error on the TPN compounding sheet.
- Can’t touch this!
A pregnant nurse unknowingly split at tablet of TRACLEER (bosentan) for a pediatric patient, and then learned the drug is a pregnancy category X.
- Confusion over meaning of color-coded wristbands.
The Pennsylvania Patient Safety Authority recently published an assessment of the risk associated with the use of color-coded patient wristbands, and an error reported to ISMP highlights these findings
March 23, 2006
A dispensing error occurred when a number and decimal point are cut off from the dosage on a prescription during scanning.
The omission of a colorful sticker from an IV bag contributed to a mix-up between two products.
The CDC recently alerted practitioners about fatal errors due to confusion between two chelating agents with look- and sound-alike names.
- Acetaminophen toxicity: more risk exposure than we thought?
A pharmacist reports to ISMP on an alarming trend she noticed: pharmacy labels for prescription drugs containing acetaminophen do not make it obvious that they contain acetaminophen or how much.
- Valuable report on reporting values.
Communication of a critical lab value to a non-licensed worker was not reported directly to medical or nursing staff, and allowed a life-threatening situation to escalate for 36 hours.
Louis Martinelli, PharmD, PhD is the new Chair of ISMP Board of Trustees.
ISMP will cosponsor a meeting, Leadership for Safety: The Time is Now, at the Eighth Annual Patient Safety Congress in San Francisco, CA. Visit www.npsf.org/congress/program.html for details and to register.